Written by Vivian Lei
Immune checkpoint inhibitors (ICIs) are monoclonal antibodies that block inhibitors of T-cell activation and function. They are increasingly used in different malignancies by removing inhibition of T-cell function. However, this also facilitates autoimmune activity against multiple organs. Autoimmune adverse events are most common during the first 12 weeks of therapy but may occur up to 6 months following treatment discontinuation.
Why does this matter?
More and more cancer patients are taking these agents. This review in JAMA Insights highlights the most common ICI toxicities that a clinician may encounter and what to do about them.
Primary mechanisms of ICIs include:
Inhibition of cytotoxic T lymphocyte antigen 4 (CTLA-4; i.e., ipilimumab)
Inhibition of programmed death 1 (PD-1; i.e., novolumab, pembrolizumab)
Inhibition of programmed death ligand 1 (PD-L1; i.e., atezolizumab, avelumab, durvalumab)
The high gravity beer of chemo drugs – disinhibited, disorderly T-cells
Here is a table of the most common side effects by organ system. High-dose steroid treatment is the main way to shut down the toxic effects.
<div class=" image-block-outer-wrapper layout-caption-below design-layout-inline combination-animation-none individual-animation-none individual-text-animation-none " data-test="image-block-inline-outer-wrapper" > <figure class=" sqs-block-image-figure intrinsic " style="max-width:1066px;" > <div class="image-block-wrapper" data-animation-role="image" > <div class="sqs-image-shape-container-element has-aspect-ratio " style=" position: relative; padding-bottom:125.32832336425781%;